Duke Mathematical Journal

Hessians of spectral zeta functions

K. Okikiolu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let M be a compact manifold without boundary. Associated to a metric g on M there are various Laplace operators, for example, the de Rham Laplacian on p-forms and the conformal Laplacian on functions. For a general geometric differential operator of Laplace type with eigenvalues 0≤λ1λ2≤⋯, we consider the spectral zeta function $Z(s)=\sum_{\lambda_j\neq0} \lambda_j^{-s}$. The modified zeta function $\mathcal{Z}$(s)=Γ(s)Z(s)/Γ(sn/2) is an entire function of s. For a fixed value of s, we calculate the Hessian of $\mathcal{Z}$(s) with respect to the metric and show that it is given by a pseudodifferential operator Ts=Us+Vs, where Us is polyhomogeneous of degree n−2s and Vs is polyhomogeneous of degree 2. The operators Us/Γ(n/2+1−s) and Vs/Γ(n/2+1−s)$ are entire in s. The symbol expansion of Us is computable from the symbol of the Laplacian. Our analysis extends to describing the Hessian of (d/ds)k $\mathcal{Z}$(s) for any value of k.

Article information

Source
Duke Math. J., Volume 124, Number 3 (2004), 517-570.

Dates
First available in Project Euclid: 31 August 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1093984107

Digital Object Identifier
doi:10.1215/S0012-7094-04-12433-9

Mathematical Reviews number (MathSciNet)
MR2084614

Zentralblatt MATH identifier
1057.58014

Subjects
Primary: 58E11 58J50 58J52

Citation

Okikiolu, K. Hessians of spectral zeta functions. Duke Math. J. 124 (2004), no. 3, 517--570. doi:10.1215/S0012-7094-04-12433-9. https://projecteuclid.org/euclid.dmj/1093984107


Export citation

References

  • \lccT. Branson, Sharp inequalities, the functional determinant, and the complementary series, Trans. Amer. Math. Soc. 347 (1995), 3671–3742.
  • \lccT. Branson, S.-Y. A. Chang, and P. Yang, Estimates and extremals for zeta function determinants on four-manifolds, Comm. Math. Phys. 149 (1992), 241–262.
  • \lccS.-Y. A. Chang, M. Gursky, and P. Yang, An equation of Monge-Ampere type in conformal geometry, and four-manifolds of positive Ricci curvature, Ann. of Math. (2) 155 (2002), 709–787.
  • \lccS.-Y. A. Chang and J. Qing, Zeta functional determinants on manifolds with boundary, Math. Res. Lett. 3 (1996), 1–17.
  • \lccS.-Y. A. Chang and P. Yang, Extremal metrics of zeta function determinants on $4$-manifolds, Ann. of Math. (2) 142 (1995), 171–212.
  • \lccI. Chavel, Eigenvalues in Riemannian Geometry, Pure Appl. Math. 115, Academic Press, Orlando, Fla., 1984.
  • \lccP. B. Gilkey, The Index Theorem and the Heat Equation, Math. Lecture Ser. 4, Publish or Perish, Boston, 1974.
  • \lccV. Guillemin and S. Sternberg, “Some remarks on I. M. Gelfand's work” in Izrail M. Gelfand: Collected Papers, Vol. 1, Springer, Berlin, 1987, 831–836.
  • \lccL. Hörmander, The spectral function of an elliptic operator, Acta Math. 121 (1968), 193–218.
  • \lccC. Morpurgo, Sharp trace inequalities for intertwining operators on $S\sp n$ and $R\sp n$, Internat. Math. Res. Notices 1999, no. 20, 1101–1117.
  • ––––, Sharp inequalities for functional integrals and traces of conformally invariant operators, Duke Math. J. 114 (2002), 477–553.
  • \lccK. Okikiolu, Critical metrics for the determinant of the Laplacian in odd dimensions, Ann. of Math. (2) 153 (2001), 471–531.
  • ––––, Critical metrics for the zeta function of a family of scalar Laplacians, in preparation.
  • \lccK. Okikiolu and C. Wang, Hessian of the zeta function for the Laplacian on forms, preprint.
  • \lccB. Osgood, R. Phillips, and P. Sarnak, Compact isospectral sets of surfaces, J. Funct. Anal. 80 (1988), 212–234.
  • ––––, Extremals of determinants of Laplacians, J. Funct. Anal. 80 (1988), 148–211.
  • ––––, Moduli space, heights and isospectral sets of plane domains, Ann. of Math. (2) 129 (1989), 293–362.
  • \lccK. Richardson, Critical points of the determinant of the Laplace operator, J. Funct. Anal. 122 (1994), 52–83.
  • \lccR. Seeley, “Complex powers of an elliptic operator” in Singular Integrals (Chicago, 1996), Amer. Math. Soc., Providence, 1967, 131–160.
  • \lccF. Trèves, Introduction to Pseudodifferential and Fourier Integral Operators, Vol. 1: Pseudodifferential Operators, Plenum, New York, 1980.